Vitamin poisoning, hypervitaminosis or vitamin overdose refers to a condition of high storage levels of vitamins, which can lead to toxicsymptoms. The medical names of the different conditions are derived from the vitamin involved: an excess of vitamin A, for example, is called hypervitaminosis A.
Generally, toxic levels of vitamins are achieved through high supplement intake and not from dietary sources. Toxicities of fat-soluble vitamins result also can be caused by a large intake of highly fortified foods, but foods rarely deliver dangerous levels of water-soluble vitamins.
High dosage vitamin A; high dosage, slow release vitamin B<sub>3</sub>; and very high dosage vitamin B<sub>6</sub> alone (i.e. without vitamin B complex) are sometimes associated with vitamin side effects that usually rapidly cease with supplement reduction or cessation.
With few exceptions, like some vitamins from B complex, hypervitaminosis usually occurs more with fat-soluble vitamins, which are stored in the liver and fatty tissues of the body. These vitamins build up and remain for a longer time in the body than water soluble vitamins.